MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 13116545
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/27/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pre-revision radiographs were provided; however, the reported screw fracture could not be identified or confirmed during review of the radiographs.No device was returned to nuvasive for evaluation; further, operative notes and/or radiograph images from the initial procedure were not provided for review of usage/technique.It is unknown at what period of time the fracture may have occurred.It was noted that the patient continued to have an active lifestyle after the initial implantation.A review of the device history record was performed and no discrepancies were found.A definitive root cause is unable to be determined with the information provided; however, the patient's post-operative activities after initial implantation may have caused or contributed to the reported fracture.There are warnings in the device labeling that this type of event can occur.Labeling review: ".Potential adverse events and complications: potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s)." ".Warnings, cautions and precautions: these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported the patient underwent an initial posterior fixation procedure.Subsequently, the patient underwent a revision procedure approximately two (2) years later to revise the fixation construct to address symptoms at adjacent levels.During the revision, it was identified that one of the screws at the l3 level had fractured as only the proximal portion of the screw shank was able to be removed.The distal end of the screw shank was unable to be removed from the vertebral body but was reported to be completely encased in the bone.As a result, the fractured portion was retained by the patient and the fixation construct was extended to the level below.No further patient impact was reported and the patient reportedly did not experience pain or any symptoms related to the fractured screw.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key15263577
Report Number2031966-2022-00156
Device Sequence Number14886092
Product Code NKB
UDI-Device Identifier00887517582508
UDI-Public887517582508
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number13116545
Device Catalogue NumberN/A
Device Lot NumberSA1643
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/27/2022
Initial Report FDA Received Date08/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/12/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient SexFemale